John Libbey Eurotext

Epileptic Disorders

The Educational Journal of the International League Against Epilepsy

Transient lesions of the splenium of the corpus callosum following rapid withdrawal of levetiracetam Volume 19, issue 3, September 2017

Figures

  • Figure 1
Authors
1 Department of Psychiatry, Otaru General Hospital, Hokkaido
2 Department of Psychiatry, Hokkaido University Graduate School of Medicine, Hokkaido
3 Department of Child and Adolescent Psychiatry, Hokkaido University Graduate School of Medicine, Hokkaido, Japan
* Correspondence: Ryo Sawagashira Department of Psychiatry, Otaru General Hospital, Wakamatsu, Otaru City, Hokkaido, Japan
  • Key words: Transient lesion, splenium of the corpus callosum, MRI, levetiracetam, drug side-effect, anticonvulsant
  • DOI : 10.1684/epd.2017.0923
  • Page(s) : 379-82
  • Published in: 2017

Transient lesions of the splenium of the corpus callosum are characterized by MRI findings. The lesions are very rare, but significant from a clinical standpoint as differential diagnoses include serious conditions such as encephalitis, meningitis, and neuroleptic malignant syndrome. In addition, it is reported that some are attributed to the withdrawal of antiepileptic drugs. Here, we present a case of transient lesions of the splenium of the corpus callosum following rapid withdrawal of levetiracetam alone. To the best of our knowledge, this is the first report of such a case. Moreover, it is reported that cases of incidental transient lesions of the splenium of the corpus callosum are detected in Japan more often than in other countries, and as a result are prone to over-triage. Taking this into consideration, in the event of transient lesions of the splenium of the corpus callosum, the utmost attention must be paid to clinical symptoms and history relating to any of the aforementioned serious conditions.